Jump to content

Pots Flare With Blackouts


flop
 Share

Recommended Posts

Hi everyone,

just a general moan I'm afraid. I've got an important medical coming up at work (to see if I am well enough to work) next week so it is really important that I am in the best condition I can be with minimal POTS signs. (I can hide feeling rough and dizzy but there is no way of hiding the fact that the colour has drained out of my face and I'm falling over).

I saw my cardio a few weeks ago and told me that I mustn't drink more than 2 litres of fluid a day and that I should stop my salt tablets as my salt levels are normal. He has also told me to cut right down on the amount of time I spend wearing compression - as my body is relying on the compression stockings to keep my blood pressure up and it must learn to control its own BP?

I've had a few wobbly days over the last few weeks but tuesday was a disaster. I got up (well tried to get up) on tues morning and immediately blacked out. After 3 blackouts I crawled to the bathroom on my hand and knees then back to bed. I just couldn't get my body to stay upright at all. This is really unlike me as I usually work full time and am dashing about all over the place.

Luckily I'm on holiday this week so I just went back to bed. A few hours later I tried again with the same effect - flop lying on the floor! I called my cardiologist's secretary to see if she could ask his advice for me. Unfortunately he is also on holiday so his SpR (senior resident) asked me to go to her afternoon clinic to be checked over. I had to get my Dad to drive over (my parents live about an hour away) to help me get up and go to the appointment. Taking 10mg instead of my usual 2.5mg of midodrine was the only way I could get there.

She was very nice but didn't have any advice other than to put my compression back on - I was already wearing them!! She said I could move the times of my midodrine but not take any more than my usual 15mg in any day (ie if i take a 5mg dose I have to skip a dose later in the day). She didn't even get the nurse to check my BP and HR!

I'm now staying with my parents and have slept a lot of the last 2 days. When I'm awake I've been on here using my laptop in bed.

I woke up this morning and immediately knew the cause of the flare up in my POTS. Temperature, terrible headache around my right eye and unable to breathe through my nose - yet another sinus infection. My recent ENT surgery was supposed to rid me of these horrible infections.

I'm now on antibiotics and decent painkillers but have to be ready for the medical on Monday. Please keep your fingers crossed that I am able to walk and stand up ok by then and that my heart rate comes back down from the stratosphere that it is in now.

Thanks,

Flop

Link to comment
Share on other sites

:) Wow, your cardio advised you to cut down on fluids, salt, and the amount of time you wear compression hose???! I've never heard of that advice for a POTS patient (at least not by a POTS doctor).

Oh dear. I'm sorry to hear about the flare up. I will be thinking about you and praying for you. I certainly hope the antibiotics work quickly to get rid of the infection. I hope all goes well next week with the medical and that you're symptoms subside so that you pass with flying colors. Keep us posted!

Best wishes,

Rachel

Link to comment
Share on other sites

Hi Flop,

Is this the same doctor who vetoed a wheelchair?

When my doctor's advice sounds wrong, if I really don't think I'm harming myself, I don't comply! I would definitely do the stockings, salt, and fluids until you are stabilized. Maybe that makes me a "bad patient," but you know your body and what you can handle. If he had said to me, "Try and see what it's like to cut back," and let me play around with my tolerance, that's a different matter.

Premenstrually I am MUCH worse-- have to wear stockings and drink lots of tomato juice.

I've been skipping the stockings, because I just can't bear them in the heat, and have been doing better. But I now have multiple levels of compression and length (knee to waist high) should I flare, and I keep a pair in my bag. As soon as I feel the symptoms worsen, I put them on.

Another example of my "non-compliance"-- with eds, my pelvis is very unstable. I've worn a brace for four years now. My doctor periodically tells me to lay off the brace, as he fears I'm weakening the muscles. But every time I try, I get hurt. It may be a "crutch," but it lets me be more active.

At this point I'm the one who has to decide my own tolerance...

Link to comment
Share on other sites

Yes it is the same doctor who disagrees with the wheelchair - I'm just ignoring his advice on that one and being assessed for a wheelchair through access to work anyway.

Salt wise I have been taking Slow Sodium on and off (mostly on) 6g a day for the last 2 years. He tells me that the reseach only advises salt loading for 3 months then stopping the sodium supplements. When my 24hr urine sodium was first measured it was low. We repeated the 24hr sodium level recently and it was just above the upper limit of normal so I was advised to come off the sodium altogether. I did reduce my dose down to 4 tablets from 10 but I have put myself back on the full 10 tablets again.

Fluids I was also told to limit myself to 2-2.5 litres per day (I don't usually measure fluids, just drink when I am thirsty or wobbly). A 500ml bottle of cold mineral water does wonders when I feel wobbly at work and I was probably drinking 1.5 litres at work plus squash at home. I hardly drink tea and coffee these days.

I hadn't yet complied with his request to cut down on wearing my compression stockings. It was only 11 weeks ago that he referred me to get stockings fitted so I haven't been using them for that long. My compromise was that I would wear them at work and try without at evenings and weekends.

I'm just getting so confused with the advice that he is giving to me but there isn't anyone else that I can ask. My GP doesn't know anything about POTS and follows what my cardio writes in his letters.

Flop

Link to comment
Share on other sites

Mkoven, I could not agree with your advice more. There aren't too many doctors that know about POTS, but even among those that do, many of them don't know the ins and outs...not to mention that we all know our own bodies better than anyone else. My docs have sometimes unintentionally led me astray, so I've also leared to listen to my body and just do what works to keep me functional.

Flop, I think there are probably people on the forum who have been taking sodium and wearing compression hose (from morning to night) for years. At the Mayo Clinic, they told me that the first step in treating POTS is through salt, fluids and hose, since there are no side effects - if those aren't enough, then the next step is medication. I'm surprised that your dr would give you midodrine and tell you not to wear compression hose! I'm not sure how your health system works, but are you able to find another cardio?

I hope you feel much, much better in time for your interview!

Link to comment
Share on other sites

Sounds like the cardiologist is giving with one hand and taking with another :). I think he's too cautious, and I wonder what his reasons are. Fluid and salt loading are not harmful, even if you're drinking 3 L/day and even if your 24-hr urine sodium is just above the upper limits of normal. If your kidney function is normal, your body would excrete the extra water and sodium to keep the balance. If you were someone with hypertension or kidney disease, I'd understand being cautious, but otherwise, these non-pharmacologic measures should not be used for just 3 months, but continuously, as long as you have the symtpoms. Hope you're feeling better today.

Link to comment
Share on other sites

Doctorguest, I think you're being kind...

I think your doc sounds as though he doesn't understand autonomic disorders even if he is a cardiologist. I know the UK system is very different from here in the states, but is there any chance of finding a different doc who understands your illness better?

Nina

Link to comment
Share on other sites

lol, Nina, what I am supposed to say?! That I don't think he gets it? Just trying to be PC... and give him the benefit of a doubt. I also wonder what his reasoning is? Perhaps, it's having to deal with patients with hypertension, diabetes and kidney problems every day in his practice. In all fairness, he's probably a good cardiologist, just not too familiar with autonomic problems.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...